Home » Posts tagged 'Small Fiber Neuropathy'
Tag Archives: Small Fiber Neuropathy
On August 25, 2020, I wrote an open letter to the FDA, Radiologists and Researchers about the symptoms of gadolinium toxicity that have not, as yet, been recognized by the FDA or medical community as being caused by retained gadolinium (Gd). I believe part of the problem stems from the fact that histopathological examination has not found any evidence that deposited Gd caused “harm” in the brain. However, the lack of physical evidence and abnormal blood tests does not mean that harmful events have not taken place in patients’ bodies. What if gadolinium affected the function of cells, especially nerve cells, and triggered a cascade of adverse events, experienced by the person as decidedly abnormal and unpleasant sensations? Would that be easily detected on histological examination of tissue, or blood tests?
In my letter, I reviewed facts that we already know about Gd from the literature, in terms of both its retention after contrast administration and its effects at a cellular level. Given that Gd has been shown to induce mitochondrial toxicity, interfere with ion channels, create neuronal hyperexcitability, and affect inflammatory processes, could Gd be affecting not only the part of the brain that controls many processes, but also peripheral and autonomic nerve endings, as well as dorsal root ganglia, to produce the many and varied symptoms that patients are experiencing?
We know that retention of Gd has been demonstrated in humans, that unexplained symptoms are occurring, and the neuronal effects of Gd have been demonstrated experimentally. Could it just be that the connection has not yet been made, and when considered together, all these facts might explain how patients’ symptoms are being caused by retained Gd from gadolinium-based contrast agents (GBCAs)?
I believe many symptoms of gadolinium toxicity can be explained by Gd-induced small fiber neuropathy (SFN) and long-standing neuropathic pain. Interestingly, as you will see in my letter, many symptoms of SFN are the same as the clinical symptoms associated with nephrogenic systemic fibrosis (NSF), which makes sense to me since the cause is the same.
Symptoms of Gadolinium Toxicity: Can their cause be explained? is available for download as a PDF and it will be posted in Our Research in the Research section of our website. The reason for making my letter available to the public now is to inform doctors, researchers, and affected patients about gadolinium-related facts that do not seem to be widely recognized. My hope is that more research will be conducted that involves evaluation and testing of patients who have retained gadolinium and are experiencing SFN-like symptoms, which, until now, have been unexplained and perplexing to clinicians who are not familiar with the potential toxic effects of retained gadolinium.
A recent study by Radbruch et al. used a mouse model to assess intraepidermal nerve fiber density (IENFD) after injection of gadolinium-based contrast agents (GBCAs). The study, “Is Small Fiber Neuropathy Induced by Gadolinium-Based Contrast Agents?”, was published in Investigative Radiology. Radbruch and his colleagues investigated changes of small fibers in the epidermis of mice as a potential cause of patient complaints about burning pain in their arms and legs after administration of a GBCA. As a possible additional marker for damage of small fibers, the appearance of terminal axonal swellings (TASs) was assessed. Small fiber neuropathy (SFN) is a disorder of thinly myelinated Aδ-fibers and unmyelinated C-fibers, and it is typically associated with burning pain in the lower arms and legs. The authors noted that the cause of SFN remains unknown in up to 50% of cases.
The study involved 6 groups of 8 mice that were intravenously injected with one dose (1 mmol/kg body weight) of either a macrocyclic GBCA (gadoteridol, gadoterate meglumine, gadobutrol), a linear GBCA (gadodiamide or gadobenate dimeglumine), or saline. Four weeks after injection, the mice were euthanized, and footpads were assessed using immunofluorescence staining. Intraepidermal nerve fiber density (IEFND) was calculated, and the median number of terminal axonal swellings (TASs) per IEFND was determined. They found a significant reduction of IEFND in the footpad of mice for all GBCAs tested compared with the control group. There was a significantly larger decrease of IEFND for the linear GBCAs compared to macrocyclic GBCAs. They found a significant increase of TAS/IEFND for the linear GBCAs, whereas only a “trend without significance” was found for the macrocyclic agents.
The authors noted that, to the best of their knowledge, the study is the first to investigate a correlation between small fiber degeneration and GBCA exposure. (more…)
As you will see, I have been diagnosed as having Small Fiber Sensory Neuropathy, and the possible cause would appear to be my Gadolinium Toxicity. This posting explains a bit about Small Fiber Sensory Neuropathy.